Dr. Roach

Dr. Keith Roach

DEAR DR. ROACH: I had a thyroidectomy, and I take levothyroxine. Instructions for the medication say not to take it within four hours of having calcium. No discussion of the drug has clearly stated whether this only refers to calcium supplements or whether this also includes high-calcium foods.
I usually take levothyroxine when I wake up, between 2 a.m. and 3:30 am, to avoid breakfast dairy products (i.e. yogurt, cheese and soy milk) and dinner foods (broccoli, leafy greens, dairy and soy). I go to bed fairly early. I eat mainly plant-based, plus dairy.
I have asked some doctors and pharmacists only to have them answer with the question: “Doesn’t that apply only to supplements?” I don’t know! That’s why I’m asking. I want my thyroid prescription to work as it is supposed to. Can you shed light on this issue? — E.G.
ANSWER: Large amounts of elemental calcium do decrease the absorption of the thyroid hormone, thyroxine (Synthroid and others). If you were to take thyroxine at the same time as a large calcium pill, you could expect the thyroid medicine to be about 7% to 8% less absorbed. (Iron and caffeine also decrease thyroid hormone absorption.) A glass of cow’s milk taken at the same time decreases thyroid hormone absorption. Soy milk has not been studied, but I would expect calcium-fortified soy milk to be similar to milk, yogurt and perhaps some high-calcium cheeses, in their ability to reduce thyroxine absorption.
However, I think you may be taking things too far. One hour is probably adequate enough to separate calcium from thyroxine. Further, if you are consistent, your dose will be adjusted to the correct level. I doubt that vegetables have any effect on absorption.
Finally, in a study of people who took thyroxine sometimes with and sometimes without their calcium, although the levels were definitely affected, the change was not enough to get them out of the desirable range. The dose of thyroid hormone has a little bit of leeway in most people, although some people, such as those with a history of thyroid cancer who are now on replacement therapy after surgery, need to have a very exact dosing. So, being careful about avoiding calcium, iron and caffeine in those cases is critical.
DEAR DR. ROACH: I am a 72-year-old woman who, over my adult years, has developed allergies to Tylenol and all NSAIDs. Just this week, I developed a rash after taking aspirin, which was my last resort for pain. I was given a prescription for tramadol, but I really don’t want to take a narcotic for aches and pains I only have periodically. I use ice, heat, stretching and exercise, which keep me pain-free most of the time. — T.W.
ANSWER: I have rarely seen a person allergic to so many classes of medicines, but it can occasionally happen. It’s unfortunate, but I certainly agree with you that an opioid (the term narcotic isn’t used any more) is too powerful a medication to use lightly. There are serious side effects that can happen with tramadol, like any other opioid, and even appropriate use of opioids can lead to opioid use disorder. Misuse of prescription drugs is a huge problem in North America, and not prescribing them in the first place is a good way to prevent problems. (People who misuse opioids commonly get them from a friend or relative.)
Nonprescription ways of treating pain seem like a very good way to treat the occasional pains we all get. Topical treatments, like menthol, camphor-based creams or even topical NSAIDs like diclofenac, may not cause allergic responses, so you might have success trying those.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2023 North America Syndicate Inc.
All Rights Reserved

Comments are no longer available on this story

filed under: